Coma and apnea in a dog with hydroxyzine toxicosis

John H. Tegzes, Sean D. Smarick, Birgit Puschner

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Hydroxyzine is a commonly prescribed H1-receptor antagonist in small animal practice. The most common adverse effect reported after therapeutic dosing is mild sedation; severe reactions resulting in coma have occasionally been reported in children. We present a case of large po hydroxyzine exposure causing in coma and apnea in a dog. Exposure was confirmed with gas chromatography/mass spectrometry analysis of urine. Extensive therapeutic measures to enhance drug elimination and assist ventilation were required for II d. The positive outcome justifies critical care of similarly exposed animals. Veterinarians should be aware of the potential for coma and apnea secondary to hydroxyzine exposure.

Original languageEnglish (US)
Pages (from-to)24-26
Number of pages3
JournalVeterinary and Human Toxicology
Volume44
Issue number1
StatePublished - 2002

ASJC Scopus subject areas

  • veterinary(all)
  • Toxicology
  • Health, Toxicology and Mutagenesis

Fingerprint Dive into the research topics of 'Coma and apnea in a dog with hydroxyzine toxicosis'. Together they form a unique fingerprint.

Cite this